Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Pueblo, CO

July 4, 2009Custer County, Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 4, 2009, 3:31 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 3:31 PM MDT (21:31 UTC)
Expired
Jul 4, 2009, 4:30 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Custer County, CO, Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 77 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:42 PM MDTHAIL 111 N Beulah, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 042131
SVRPUB
COC027-043-101-042230-
/O.NEW.KPUB.SV.W.0052.090704T2131Z-090704T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 430 PM MDT...

* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF WETMORE...OR ABOUT 33 MILES WEST OF PUEBLO...AND WAS
  MOVING TOWARD THE SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WETMORE.
  FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3831 10476 3797 10511 3829 10529 3840 10520
TIME...MOT...LOC 2131Z 306DEG 9KT 3830 10522

$$
3 follow-up statements
000 
WWUS55 KPUB 042145
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT SAT JUL 4 2009

COC027-043-101-042230-
/O.CON.KPUB.SV.W.0052.000000T0000Z-090704T2230Z/
CUSTER CO-FREMONT CO-PUEBLO CO-
345 PM MDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL PUEBLO...SOUTHEASTERN FREMONT AND NORTHEASTERN
CUSTER COUNTIES...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR WETMORE...OR 28 MILES WEST OF PUEBLO...AND WAS MOVING
TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WETMORE.
  SOUTHERN FLORENCE.
  EXTREME SOUTHWESTERN PUEBLO WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3831 10476 3802 10506 3797 10511 3829 10529
      3840 10520
TIME...MOT...LOC 2142Z 298DEG 14KT 3828 10513

$$
000 
WWUS55 KPUB 042157
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT SAT JUL 4 2009

COC027-043-101-042230-
/O.CON.KPUB.SV.W.0052.000000T0000Z-090704T2230Z/
CUSTER CO-FREMONT CO-PUEBLO CO-
357 PM MDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL PUEBLO...SOUTHEASTERN FREMONT AND NORTHEASTERN
CUSTER COUNTIES...

AT 354 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR WETMORE...OR
24 MILES WEST OF PUEBLO...AND WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  WETMORE.
  RURAL AREAS OF CENTRAL WEST PUEBLO COUNTY.
  
AT 342 PM A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE HAIL 
11 MILES NORTH OF BEULAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3831 10476 3802 10506 3797 10511 3829 10529
      3840 10520
TIME...MOT...LOC 2154Z 298DEG 14KT 3825 10505

$$
000 
WWUS55 KPUB 042214
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT SAT JUL 4 2009

COC027-042224-
/O.CAN.KPUB.SV.W.0052.000000T0000Z-090704T2230Z/
CUSTER CO-
414 PM MDT SAT JUL 4 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN CUSTER COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3830 10479 3811 10498 3811 10499 3828 10504
      3834 10492 3834 10489
TIME...MOT...LOC 2214Z 297DEG 13KT 3821 10488

$$

COC043-101-042230-
/O.CON.KPUB.SV.W.0052.000000T0000Z-090704T2230Z/
FREMONT CO-PUEBLO CO-
414 PM MDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL PUEBLO AND SOUTHEASTERN FREMONT COUNTIES...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED OVER WEST CENTRAL PUEBLO COUNTY...OR 15 MILES WEST OF
PUEBLO...AND WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3830 10479 3811 10498 3811 10499 3828 10504
      3834 10492 3834 10489
TIME...MOT...LOC 2214Z 297DEG 13KT 3821 10488

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SAT JUL 4 2009

.SHORT TERM...
(TONIGHT AND SUNDAY)

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND AGAIN ON
SUNDAY...

DEW POINTS STILL IN THE 50S ACROSS THE SE PLAINS IN THE EASTERLY
UPSLOPE FLOW REGIME BEHIND YESTERDAYS COLD FRONT.  MEANWHILE...IN
THE UPPER LEVELS...MAIN SHORTWAVE EVIDENT IN WV PICS BACK ACROSS
UT.  CAN ALSO DETECT A WEAKER FEATURE MOVING THROUGH SOUTHWEST CO.
BOTH OF THESE WILL BE HEADING EASTWARD ACROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT.

MODELS STILL DIFFER WITH THE AMOUNT OF INSTABILITY PRESENT THIS
AFTERNOON.  RUC KEEPS SFC DEW POINTS MUCH HIGHER ACROSS THE SE
PLAINS (IN THE UPPER 50S/LOWER 60S) RESULTING IN GREATER CAPE VALUES
OF AROUND 1500+ J/KG.  SUSPECT THAT THIS IS A BIT OVERDONE AND THAT
NAM/GFS HAVE A BETTER HANDLE WITH DEW POINTS IN THE LOWER TO MID
50S.  THIS STILL YIELDS CAPE VALUES OF AROUND 1000-1200 J/KG.  LOW LVL
EASTERLY FLOW BENEATH MODEST WESTERLY FLOW ALOFT GIVES DEEP LAYER
SHEARS IN THE 30-40 KT RANGE...SUFFICIENT TO SUPPORT SUPERCELL
THUNDERSTORMS ACROSS THE I-25 CORRIDOR AND ADJACENT PLAINS.
HOWEVER...LATEST RADAR TRENDS HAVE SHOWN ONLY MARGINAL STORM
ORGANIZATION AND APPEARS THAT SEVERE THREAT MAY BE MORE ISOLATED
THAN ORIGINALLY THOUGHT. HAVE HAD A FEW REPORTS OF PEA SIZE HAIL SO
FAR...AND .5 INCHES OF RAINFALL IN 20 MINUTES.  GIVEN LATEST
TRENDS...THINK MAIN THREAT TODAY WILL BE HEAVY RAIN...HAIL UP TO 1
INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH.  OF
COURSE...LIGHTNING IS A THREAT WITH ANY THUNDERSTORMS AND WITH
OUTDOOR ACTIVITIES ASSOCIATED WITH THE HOLIDAY WEEKEND...THIS THREAT
WILL BE HEIGHTENED.

NAM DEVELOPS AN MCS ACROSS EASTERN CO OVERNIGHT WHICH STILL LOOKS A
BIT OVERDONE GIVEN THAT BEST LOW LVL FORCING MAY BE ALONG THE
FRONTAL BOUNDARY TO THE SOUTH.  THERE WILL BE SOME SHORTWAVE ENERGY
TRAILING ACROSS CO DURING THE NIGHT...SO THERE WILL BE ENOUGH UPPER
LVL FORCING TO WARRANT KEEPING SOME ISOLATED TO SCT POPS THROUGH THE
OVERNIGHT HOURS.  BUMPED UP POPS ACROSS PORTIONS OF THE EASTERN
PLAINS AFTER 06Z.

SUNDAY LOOKS LIKE MORE OF THE SAME.  BOTH NAM AND GFS DEPICT THE NEXT
SHORTWAVE MOVING ACROSS THE AREA MORE TOWARDS THE EVENING HOURS.
HOWEVER WITH PLENTY OF LOW LVL MOISTURE CAPE VALUES WILL ONCE AGAIN
BE IN THE 1000-1500 J/KG RANGE WITH CONVECTIVE TEMPS IN THE UPPER
70S TO MID 80S.  DEEP LAYER SHEARS AROUND 40 KTS LEADS TO THE
POTENTIAL OF A FEW SUPERCELL THUNDERSTORMS.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.  LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE.  TIMING OF THUNDERSTORMS WILL BE MAINLY DEPENDENT ON
HOW MUCH CLOUDINESS PERSISTS IN THE MORNING FROM ANY OVERNIGHT
CONVECTION.  HOWEVER...SUSPECT THAT MOUNTAIN AREAS WILL SEE PLENTY
OF SUN EARLY IN THE DAY SUCH THAT THUNDERSTORMS START FIRING AROUND
NOON...AND DRIFTING OUT ACROSS THE PLAINS BY 2 PM. -KT

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

PRIMARY METEOROLOGICAL CONCERNS ARE POPS(ESPECIALLY FROM SUNDAY
NIGHT INTO MONDAY NIGHT) AND HOW HOT WILL IT GET NEXT WEEK.
STRONG TO POTENTIALLY SEVERE STORMS(WITH LOCALLY HEAVY RAINFALL)
ARE EXPECTED TO BE ONGOING SUNDAY NIGHT AS NEXT UPPER WAVE
INTERACTS WITH ADEQUATE ATMOSPHERIC MOISTURE.

SOME DRYING IS THEN PROJECTED TO MOVE INTO WESTERN SECTIONS OF
THE CWFA MONDAY WITH EASTERN SECTIONS CONTINUING TO NOTE LARGE
AMOUNTS OF AVAILABLE ATMOSPHERIC MOISTURE WHICH WILL INTERACT WITH
ANOTHER UPPER WAVE TO ALLOW ANOTHER ROUND OF STRONG TO POTENTIALLY
SEVERE AFTERNOON INTO NIGHTTIME THUNDERSTORMS(AGAIN WITH THE
POTENTIAL OF HAVING LOCALLY HEAVY RAINFALL) OVER SECTIONS OF THE
SOUTHEASTERN COLORADO PLAINS.

AS CENTROID OF UPPER RIDGE MOVES FROM SOUTHERN ARIZONA AT 00Z
WEDNESDAY INTO CENTRAL NEW MEXICO BY 00Z THURSDAY AND THEN INTO
SOUTHERN COLORADO FROM THURSDAY INTO NEXT SATURDAY...EXPECT A
DRYING AND WARMING TREND TO DEVELOP. PORTIONS OF THE I-25
CORRIDOR/SOUTHEAST COLORADO PLAINS WILL HAVE THE POTENTIAL OF
EXPERIENCING CONSECUTIVE DAYS OF 100F TEMPERATURES FROM MID TO
LATE WEEK AND HAVE BEGUN DEPICTING THIS IN GRIDS/ZONES. OVERALL...
LOW-GRADE GRADIENT WINDS ARE PROJECTED DURING THE LONG TERM.

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL AFFECT THE TAF SITES (KALS...KCOS...AND
KPUB) THIS AFTERNOON AND EVENING.  THUNDERSTORMS HAVE THE GREATEST
POTENTIAL TO BECOME STRONG OVER THE EASTERN PLAINS. THUNDERSTORMS
SHOULD DIMINISH OVER THE I-25 CORRIDOR AROUND 9 PM WITH THE
POTENTIAL FOR SOME -SHRA AND ISOLATED -TSRA THROUGH THE NIGHT AS
WEAK UPPER LEVEL FORCING MOVES ACROSS THE AREA.  SOME MVFR TO VFR
CIGS WILL BE POSSIBLE OVERNIGHT AT TIMES. THERE IS STILL THE
POTENTIAL FOR SOME LOCALIZED IFR CIGS ALONG THE I-25 CORRIDOR
TOWARDS SUNRISE...BUT NOT CONFIDENT HOW WIDESPREAD THIS WILL BE.
WILL PUT A SCT010 LAYER IN BOTH KCOS AND KPUB TAF SITES FOR NOW.
SUNDAY WILL BE MORE OF THE SAME WITH AFTERNOON HEATING TRIGGERING
ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR
THE TAF SITES.  SFC WINDS WILL BE PREDOMINANTLY SOUTHEAST TO
SOUTHERLY ACROSS THE PLAINS...EXCEPT NEAR THUNDERSTORMS WHERE
ERRATIC WIND GUSTS UP TO 50 TO 60 MPH WILL BE POSSIBLE NEAR THE
STRONGER ONES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 11:55 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT JUL 4 2009

COZ058>089-093>099-051800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS THE REGION. THE BEST CHANCE FOR A FEW
ROTATING SUPERCELL THUNDERSTORMS WILL BE ALONG THE EAST FACING
SLOPES OF THE SOUTHEAST MOUNTAINS AND OVER THE ADJACENT PLAINS. THE
PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOPS WILL BE HAIL
UP TO 1.5 INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 70 MPH.

IN ADDITION...WITH INCREASING MOISTURE OVER THE REGION...A FEW OF
THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

THE HOLIDAY WEEKEND IS UPON US AND WE EXPECT LOTS OF CLOUD TO GROUND
LIGHTNING ACTIVITY TO OCCUR TODAY AND TOMORROW. THE NUMBER ONE
WEATHER THREAT IN COLORADO IS LIGHTNING. ON AVERAGE...3 PEOPLE ARE
KILLED EACH YEAR AND OVER A DOZEN ARE SERIOUSLY INJURED. YESTERDAY
IN THE DENVER AREA...6 CHILDREN WERE UNDER A TREE WHEN LIGHTNING
STRUCK. ALL 6 WERE TAKEN TO THE HOSPITAL. LUCKILY...NONE WERE
SERIOUSLY INJURED. IF YOU ARE OUTSIDE AND HEAR THUNDER...OR SEE DARK
CLOUDS DEVELOPING OVERHEAD...STOP WHAT YOU ARE DOING AND SEEK SAFE
SHELTER IN A SUBSTANTIAL BUILDING OR ANY HARD TOPPED VEHICLE. DO
NOT...REPEAT...DO NOT SEEK SHELTER UNDER TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST
PLAINS...ESPECIALLY ALONG THE I-25 CORRIDOR...ON SUNDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 70 MPH AND
LARGE HAIL...POSSIBLY GOLF BALL SIZE OR LARGER.

FROM MONDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS ARE EXPECTED
OVER THE AREA...WITH THE THREATS BEING HAIL UNDER 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS.

31/77

In the hours before

Special weather statement, Jul 4, 1:02 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT SAT JUL 4 2009

COZ085-086-041930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
102 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF SCHRIEVER AFB
TO 9 MILES NORTHWEST OF PINON...THESE STORMS WERE MOVING TOWARD THE
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.
  PINON.

THE GREATEST THREATS WITH THESE STORMS IS PENNY TO NICKEL SIZE
HAIL...AND HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 1:34 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
134 PM MDT SAT JUL 4 2009

COZ085-086-042000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
134 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL AND WESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO.

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PUEBLO WEST...OR 14 MILES
NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO WEST.
  PUEBLO RESERVOIR.
  WESTERN PUEBLO.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS AROUND
50 MPH...AND HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 4, 3:01 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             FOUNTAIN                38.68N 104.70W
07/04/2009  E0.75 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jul 4, 3:06 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT SAT JUL 4 2009

COZ077>079-081-083-085-086-042130-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER COUNTY/RAMPART RANGE
ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL
FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET
MOUNTAINS BETWEEN 6300 AND 10000 FT-
306 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  EXTREME NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR PENROSE...OR 24 MILES WEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PENROSE.
  CANON CITY.
  ROYAL GORGE.

THE GREATEST THREATS WITH THESE STORMS IS PENNY TO NICKEL SIZE
HAIL...AND HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 3:15 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT SAT JUL 4 2009

COZ085-086-042145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
315 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...EXTREME SOUTHEASTERN COLORADO SPRINGS.
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FOUNTAIN...OR 18 MILES
SOUTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST
AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL
PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL...AND HEAVY
RAIN AND THOSE THREATS ARE EXPECTED TO CONTINUE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:13 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 4, 3:01 PM MDTAreal Flood AdvisoryPUBEl Paso110 min
Jul 4, 4:10 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.